Ohio, 2012

Hail in Ohio, May 29, 2012

May 29, 2012 · NWS CLE · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours of May 9th. At least one of the stronger storms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered thunderstorms developed during the afternoon hours of May 9th. At least one of the stronger storms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 29, 2:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 29, 2:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
325 PM EDT TUE MAY 29 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST OF THE AREA THIS EVENING.  HIGH PRESSURE
WILL BUILD OVER THE REGION TONIGHT AND REMAIN THROUGH THURSDAY.  AN
AREA OF LOW PRESSURE WILL DEVELOP OVER THE WESTERN OHIO VALLEY
THURSDAY NIGHT AND MOVE INTO THE FORECAST AREA FRIDAY THROUGH
SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THE COLD FRONT CONTINUES TO MOVE THROUGH THE AREA.  A FEW ISOLATED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EASTERN AREAS LATE
THIS AFTERNOON AND EARLY EVENING. THE SHOWERS WILL QUICKLY END AS
DRY AND COOLER AIR MOVE ACROSS THE FORECAST AREA OVERNIGHT.  LOW
TEMPERATURES SHOULD BE IN THE 50S WEDNESDAY MORNING.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA ON WEDNESDAY.
MUCH DRIER AND COOLER AIR WILL BE IN PLACE OVER THE FORECAST AREA.
TEMPERATURES SHOULD BE PLEASANT AND IN THE 70S ON WEDNESDAY.  HIGH
PRESSURE AND COOL TEMPERATURES WILL REMAIN OVER THE REGION THURSDAY.
ON THURSDAY NIGHT A WARM FRONT WILL ESTABLISH ITSELF SOUTH OF THE
AREA AS LOW PRESSURE DEEPENS TO THE WEST. THE MODELS DIFFER WITH THE
TIMING OF BOTH THE WARM FRONT AND THE POSITION OF THE LOW PRESSURE
AREA.  THE NAM IS THE FASTER MODEL WHILE THE GFS IS SLOWER.  THE NAM
MOVES THE WARM FRONT NORTH THURSDAY NIGHT AND THEN QUICKLY MOVES A
COLD FRONT THROUGH THE REGION FRIDAY MORNING.  THE GFS IS MUCH
SLOWER WITH THE COLD FRONT MOVEMENT AND PLACES THE FORECAST AREA IN
THE WARM SECTOR FOR MUCH OF FRIDAY BRINGING THE COLD FRONT THROUGH IN
THE AFTERNOON.  BOTH MODELS SUGGEST WIDESPREAD SHOWERS AND
THUNDERSTORMS ON FRIDAY BUT IF THE GFS IS CORRECT THERE COULD BE A
SEVERE WEATHER THREAT OVER THE AREA.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE STRONG LOW PRESSURE SYSTEM THAT WILL BEGIN TO PULL AWAY FROM
OUR FORECAST AREA SATURDAY INTO SUNDAY WITH AMPLE MOISTURE STILL
IN THE NEIGHBORHOOD LOOK FOR AN ADDITIONAL CHANCE OF SHOWERS MONDAY
INTO TUESDAY.

MUCH COOLER TEMPERATURES SATURDAY THEN WARMING-UP NEAR NORMAL SUNDAY
THROUGH TUESDAY.
&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MOST OF THE THUNDERSTORM ACTIVITY HAVE MOVED INTO WESTERN
PENNSYLVANIA...THERE COULD BE A FEW MORE THUNDERSTORMS DEVELOP
THIS AFTERNOON FOR CENTRAL AND EASTERN OHIO AS A COLD FRONT
SWEEPS ACROSS THE STATE. HOWEVER MUCH DRIER AIR IN MICHIGAN WILL
BE MOVING INTO THE FORECAST AREA. THIS WILL DIMINISH THE CHANCE
FOR SHOWERS AND THUNDERSTORMS AND WILL LIMIT THE CHANCE OF HAVING
OF FOG OVERNIGHT. LOOK FOR MAINLY VFR CONDITIONS OVERNIGHT EXCEPT
FOR THE POSSIBLY OF A FEW PATCHES OF FOG.

SOUTHWEST WINDS OF 10 TO 20 KNOTS BECOMING WEST LATER THIS
AFTERNOON AND WINDS BECOMING LIGHT WEST-NORTHWEST OVERNIGHT.

.OUTLOOK...NON VFR POSSIBLE IN WIDESPREAD SHOWERS AND
THUNDERSTORMS FRIDAY INTO SATURDAY.

&&

.MARINE...
A RATHER DIFFUSE COLD FRONT IS MOVING ACROSS THE REGION LATE THIS
AFTERNOON WITH GRADUALLY COOLING EXPECTED FOR THE NEXT 24 HOURS. AS
THE COOLING CONTINUES THE MIXING LAYER OVER THE LAKE WILL DEEPEN
ALLOW HIGHER WINDS ALOFT TO MIX DOWN TO THE LAKE SURFACE LATE
WEDNESDAY AFTERNOON AND EVENING. A SMALL CRAFT ADVISORY IS LIKELY
WEDNESDAY AFTERNOON AND NIGHT AS THE SOUTH SHORE OF THE LAKE WILL BE
AT THE END OF THE FETCH IN THE NORTHWEST SURFACE FLOW.

WINDS WILL CONTINUE TO VEER AS HIGH PRESSURE BUILDS BY TO THE NORTH
OF THE REGION INTO THURSDAY. WINDS WILL DIMINISH THURSDAY ESPECIALLY
DURING THE AFTERNOON.

LOW PRESSURE WILL TRACK TOWARD THE LAKE AND NORTHEAST OF THE REGION
SATURDAY. SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY FRIDAY
AFTERNOON AND MUCH OF SATURDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...GARNET
NEAR TERM...GARNET
SHORT TERM...GARNET
LONG TERM...BC
AVIATION...BC
MARINE...REL
Hazardous weather outlook, May 29, 4:03 AM EST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
503 AM EDT TUE MAY 29 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
503 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT MOVING EAST ACROSS THE REGION TODAY. A FEW OF THE STRONGER STORMS
MAY BECOME SEVERE. BEST CHANCES FOR SEVERE WEATHER WILL BE ALONG
AND EAST OF THE I-71 CORRIDOR LATE THIS MORNING AND EARLY THIS
AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING
STRAIGHT LINES AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-300915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
503 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 29, 11:26 AM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1226 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             CONNEAUTVILLE           41.76N 80.37W
05/29/2012  E1.50 INCH       CRAWFORD           PA   TRAINED SPOTTER

1101 AM     HAIL             1 NNE RAVENNA           41.17N 81.24W
05/29/2012  E1.00 INCH       PORTAGE            OH   TRAINED SPOTTER

1102 AM     HAIL             NILES                   41.19N 80.75W
05/29/2012  E1.25 INCH       TRUMBULL           OH   PUBLIC

1104 AM     HAIL             ALLIANCE                40.91N 81.12W
05/29/2012  E1.00 INCH       STARK              OH   PUBLIC

1124 AM     HAIL             MEADVILLE               41.65N 80.15W
05/29/2012  E1.00 INCH       CRAWFORD           PA   TRAINED SPOTTER

1129 AM     HAIL             5 SW HARTSTOWN          41.50N 80.45W
05/29/2012  E1.00 INCH       CRAWFORD           PA   PUBLIC

1130 AM     HAIL             ALLIANCE                40.91N 81.12W
05/29/2012  E1.75 INCH       STARK              OH   OTHER FEDERAL

1142 AM     HAIL             VIENNA                  41.26N 80.68W
05/29/2012  E1.00 INCH       TRUMBULL           OH   PUBLIC

1144 AM     HAIL             5 NNE CAMBRIDGE SPRINGS 41.87N 80.02W
05/29/2012  E1.00 INCH       ERIE               PA   PUBLIC

1147 AM     HAIL             CORRY                   41.93N 79.64W
05/29/2012  E1.75 INCH       ERIE               PA   PUBLIC

1156 AM     HAIL             SPARTANSBURG            41.82N 79.68W
05/29/2012  E1.75 INCH       CRAWFORD           PA   PUBLIC

1200 PM     HAIL             CORRY                   41.93N 79.64W
05/29/2012  E1.00 INCH       ERIE               PA   PUBLIC

1201 PM     HAIL             CORRY                   41.93N 79.64W
05/29/2012  E1.75 INCH       ERIE               PA   PUBLIC

&&

YEAGER
Local storm report, May 29, 11:41 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1241 PM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             TITUSVILLE              41.63N 79.67W
05/29/2012  E0.88 INCH       CRAWFORD           PA   LAW ENFORCEMENT

&&

YEAGER

The radar

The Cleveland radar (KCLE), 120 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
May 29, 5:00 PM EST
Where
Marion County, Martel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.670, -82.900

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383037.